Tarceva and liver - 1255865

Tue, 04/23/2013 - 01:22

Hello Dr. West,
My mother has been on 150 mg of Tarceva for the last 6 months. CT scans are good and show reduction of the main tumor in the lungs.
However, her blood tests show elevated liver functions:
Bilirubin total - 1.3 (max limit is 1.2)
Bilirubin Conjugated - 0.3 (max limit is 0.2)
ALKP-Alkaline Phosphatase - 177 (max limit is 120)
ALT (GPT) - 746 (max limit is 31)
AST (GOT) - 646 (max limit is 31)
LDH-Lactic Dehydrogenase - 620 (max limit is 512)

A liver ultrasound showed no problems at all. Hepatitis blood tests are negative.

Her oncologist said to take a two week break from Tarceva.

My question is: what do these results mean? what can be the solution after a two week break?

Thank you in advance,

Tamar

Forums
Revision log message
Created by FeedsNodeProcessor

certain spring

Good morning, and I am glad to hear your mother is responding well to Tarceva.
Obviously I am not Dr West! who I'm sure will come in later in the day. However I am on Tarceva like your mother, and like your mother have regular tests for its effect on liver function. In the past Dr West has made the point (I quote) that "It's not uncommon at all for Tarceva to increase liver function tests (LFTs)".
It is really for your mother's oncologist to interpret her results, but I imagine he/she has taken her off the Tarceva in the hope that things will settle down during those two weeks. If they don't, there's the option of reducing her dose (as you'll know, 150mg is the maximum) to ease any strain on the liver. Lots of people who respond well to Tarceva do well on a lower dose - we have evidence of this because oncologists commonly have to reduce the dose to accommodate side effects. All best.

Dr West

I really don't have much to add. The interpretation is that the liver function tests are abnormal -- the liver is bothered by the medication...no more, and no less. It doesn't mean the end of the world. Very often people's liver function tests improve after a break and may not raise as high again after Tarceva (erlotinib) is restarted, but sometimes they go back up again when the medication resumes. If so, sometimes you need to reduce the dose, and people will typically have much less of a problem on the lower dose. Beyond that, please feel free to ask her doctor about any specific issues that might be relevant for her case.

Good luck.

-Dr. West